Mitochondrial myopathy, encephalopathy, lactic acidosis, and stroke-like episodes unveiled by valproate

J Pediatr Neurosci. 2013 May;8(2):135-7. doi: 10.4103/1817-1745.117847.

Abstract

Valproic acid (VPA) is widely used as an anti-epileptic drug. The primary mechanism of VPA toxicity is interference with mitochondrial beta-oxidation, and it can exacerbate an underlying mitochondrial cytopathy. We report a case of Mitochondrial myopathy, encephalopathy, lactic acidosis, and stroke-like episodes unmasked by use of Sodium Valproate in a 12-year-old boy who presented with headache and seizures. There was precipitation of encephalopathy, myopathy, lactic acidosis, and hepatic damage within two days of valproate use, after withdrawing of which there was a remarkable clinical and biochemical recovery.

Keywords: Cytopathy; encephalopathy; lactic acidosis; mitochondrial myopathy; sodium valproate; stroke-like episodes.

Publication types

  • Case Reports